Montana, 2008High Wind in Montana, July 29 to 30, 2008
July 29 to 30, 2008 · NWS MSO · 1 event in 1 county or zone
A mid and upper level jet moving over Northwest Montana combined with a tight surface pressure gradient resulted in strong and gusty winds at Glacier National Park the night of 07/29/30 and morning of 07/30/2008.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid and upper level jet moving over Northwest Montana combined with a tight surface pressure gradient resulted in strong and gusty winds at Glacier National Park the night of 07/29/30 and morning of 07/30/2008.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 29, 1:19 PM MST, 8 hours 41 minutes earlier.
Area forecast discussion, Jul 29, 1:19 PM MST, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
219 PM MDT TUE JUL 29 2008
.DISCUSSION...MID LEVEL CLOUDS APPROACHING SOUTHWEST MONTANA AND
EAST CENTRAL IDAHO. THIS MOISTURE ALONG WITH DYNAMIC SUPPORT MAY
HELP INITIATE CONVECTION IN THESE AREAS THROUGH SUNSET. MODEL
SOUNDINGS INDICATE THAT ANY STORM WHICH DEVELOPS HAS THE POTENTIAL
TO PRODUCE STRONG OUTFLOW WINDS AND LITTLE RAINFALL.
IN NORTHWEST MONTANA A COLD FRONT IS APPROACHING THE AREA.
SOUTHWEST WINDS AHEAD OF THE FRONT HAVE STARTED TO PICK UP ON THE
RIDGES. AS THE FRONT APPROACHES EXPECT FURTHER STRENGTHENING OF
WESTERLY WINDS AT THE SURFACE. GUSTS IN THE 20S TO EVEN 30S ON THE
RIDGES ARE POSSIBLE THROUGH LATE EVENING. NOT A LOT OF SHOWERS
ASSOCIATED WITH THE INITIAL FRONTAL PASSAGE AND INCREASE IN CLOUDS
THIS EVENING. THIS FRONT WILL PUSH THROUGH ALL OF WESTERN MONTANA
BY LATE THIS EVENING AND OVERNIGHT. COOLER AIR BEHIND THE FRONT
WILL BRING TEMPERATURES DOWN AROUND 10-15 DEGREES THROUGH
THURSDAY. SHOWERS ARE POSSIBLE IN WESTERN MONTANA BEHIND THE
FRONT ON WEDNESDAY.
WEDNESDAY IS EXPECTED TO BE A WINDY DAY ACROSS MUCH OF WESTERN
MONTANA. A STRONG UPPER LEVEL JET STREAK...ABOUT 100 KNOTS...WILL
PUSH THROUGH THE REGION WEDNESDAY. 40-50 KNOT WINDS AT 700 MB
TRANSLATE INTO STRONG WEST WINDS AT THE HIGHEST PEAKS AND UPPER
ELEVATION PASSES. WIND GUSTS AS HIGH AS 50 MPH AT TIMES ARE
POSSIBLE...MAINLY ALONG THE DIVIDE AND THE GLACIER PARK REGION.
THURSDAY MODERATE TO STRONG WESTERLY FLOW CONTINUES. ANOTHER
BREEZY TO WINDY DAY IS EXPECTED...ESPECIALLY IN NORTHWEST
MONTANA...WITH WINDS NOT EXPECTED TO BE AS STRONG AS WEDNESDAY.
DRY AND COOL CONDITIONS ARE EXPECTED.
FRIDAY THROUGH MONDAY...THE MODELS ARE INDICATING THAT THE
NORTHERN ROCKIES WILL PRIMARILY REMAIN UNDER WESTERLY UPPER LEVEL
FLOW THROUGH THE WEEKEND. A DISTURBANCE WILL MOVE ALONG THE
CANADIAN BORDER ON FRIDAY WHICH COULD BRING A FEW SHOWERS TO
NORTHWEST MONTANA. THE MODELS ARE INDICATING ANOTHER FEATURE
SWINGING THROUGH THE REGION ON MONDAY...BUT CONFIDENCE IS LOW ON
THE STRENGTH AND TIMING OF THIS FEATURE. WESTERLY WINDS ARE
EXPECTED TO PICK UP EVERY MID AFTERNOON AND LAST UNTIL EARLY
EVENING. TEMPERATURES FOR THE PERIOD SHOULD BE SLIGHTLY BELOW
SEASON NORMALS.
&&
.AVIATION...GUSTY WINDS HAVE BEGUN TO GATHER STRENGTH THIS
AFTERNOON AHEAD OF A COLD FRONT LOCATED IN EASTERN WASHINGTON AT
THE MOMENT. EXPECT WINDS TO INCREASE FURTHER JUST AHEAD AND BEHIND
THE FRONT AS IT PASSES THROUGH THE REGION DURING THE EVENING HOURS.
MOISTURE WILL BE LIMITED WITH SHOWERS THAT PASS TO THE NORTH.
THUNDERSTORM DEVELOPMENT IS ALSO POSSIBLE TO THE SOUTH AS
CONVECTIVE SHOWERS PUSH EAST-NORTHEAST OUT OF EASTERN OREGON AND
ACROSS NORTH CENTRAL IDAHO AND WESTERN MONTANA THIS EVENING. ANY
THUNDERSTORM ACTIVITY SHOULD DIMINISH AFTER SUNSET WITH LINGERING
SHOWERS OVERNIGHT IN NORTHWEST MONTANA. WINDS WILL ONCE AGAIN
INCREASE WEDNESDAY ACROSS THE NORTHERN ROCKIES WITH THE PASSAGE OF
AN UPPER LEVEL TROUGH COMBINED WITH A VERY STRONG JET STREAM.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&
SHORT TERM...RPN
LONG TERM....SMITH
AVIATION...DEROSA
Hazardous weather outlook, Jul 29, 8:58 PM MST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
958 PM MDT TUE JUL 29 2008
MTZ001-002-301200-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
958 PM MDT TUE JUL 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.
.DAY ONE...TONIGHT
STRONG RIDGE WINDS GUSTING TO 30 MPH WILL CONTINUE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG SUSTAINED AND GUSTY WINDS WILL DEVELOP WEDNESDAY
AFTERNOON. STRONGEST WINDS WILL BE AT THE HIGHER ELEVATIONS EXPOSED
TO WEST WINDS. IN THESE AREAS SUSTAINED WINDS OF 15-30 MPH WITH
GUSTS OF 35-50 MPH ARE POSSIBLE. GOING TO THE SUN ROAD IN GLACIER
NATIONAL PARK IS AN AREA SUSCEPTIBLE TO THESE WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, West Glacier Region
- When
- July 29, 10:00 PM MST to July 30, 4:00 AM MST
- Where
- West Glacier Region forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.971, -114.069 (the zone’s center; the record gives no point)
Automated observation station at Logan Pass reported 80 mph wind gusts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Missouri, July 29 to 31, 2008$10 million · 2 events
- Coastal Flood and High Surf in Alaska, July 29 to 31, 2008$7.8 million · 2 events
- Damaging Winds in Minnesota, July 29, 2008$2.6 million · 70 kt wind · 9 events
- Flash Flood and Hail in Mississippi, July 29, 2008$707,000 · 1 in hail · 12 events
- Damaging Wind and Lightning Strike in South Carolina, July 29, 20088 injured · $10,000 · 65 kt wind · 2 events
- Flash Flood and Damaging Winds in Illinois, July 29, 2008$109,000 · 52 kt wind · 10 events
- Lightning Strike in Georgia, July 29, 2008$100,000 · 1 event
- Hail and Damaging Winds in Alabama, July 29, 2008$26,000 · 70 kt wind · 10 events
- Damaging Winds and Lightning Strike in Tennessee, July 29 to 30, 2008$23,000 · 50 kt wind · 6 events
- Damaging Winds in Missouri, July 29, 2008$20,000 · 56 kt wind · 2 events
- Flash Flooding and Hail in Missouri, July 29 to 30, 20081.5 in hail · 15 events
- Tornadoes and Hail in Wisconsin, July 29, 2008EF0 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128004.